An 85-year-old male was admitted with a rapid increase in his shortness of breath, and blood-stained frothy sputum. His dyspnoea started just before going to sleep and, within a few hours, he became increasingly breathless. His past medical history included atrial fibrillation (on warfarin), aortic valve replacement (porcine), previous infective endocarditis, gout, hypothyroidism and hypertension. His medications on admission were warfarin alternating between 5 and 6 mg once daily (q.d.), furosemide 120 mg once monthly and 80 mg q.d., levothyroxine 50 μg q.d., allopurinol 400 mg q.d., candesartan 16 mg q.d., digoxin 125 μg q.d.
On examination, the patient was in respiratory distress with a arterial oxygen saturation (Sa,O2) of 96% on 8 L of oxygen and a respiratory rate of 28 breaths·min−1 but was normotensive and afebrile. On auscultation he had diffuse bilateral crackles with raised jugular vein pressure. A chest radiograph (fig. 1) and chest computed tomography (CT) scan (fig. 2) were performed.
How would you interpret this chest radiograph?
There has been a previous sternotomy. There is widespread airspace shadowing in both lungs with some relative sparing of the apices and costophrenic angles. There are no significant pleural effusions.
What is your differential diagnosis according to the CT scan?
There is widespread ground glass opacity with superimposed interlobular thickening giving a “crazy paving” appearance.
The presence of the interlobular thickening superimposed on the ground glass opacity results from haemosiderin and haemosiderin-laden macrophages accumulating in the interstitium. There are also associated areas of lobular sparing which are commonly seen in haemorrhage. From an imaging perspective, the “crazy paving” appearance is not specific to pulmonary haemorrhage and the differential is broad, depending on the time-course of the clinical picture. In this case, the acute history gives likely differentials of pulmonary haemorrhage, pulmonary oedema, atypical pneumonias and acute interstitial pneumonia/acute respiratory distress syndrome (ARDS).
His blood tests revealed an international normalised ratio (INR) >10 with a haemoglobin (Hb) of 13.0 g·dL−1 and haematocrit of 0.391. The patient was kept in the respiratory high-dependency unit for close monitoring. His Hb decreased to 9 g·dL−1 in 4 days. An echocardiogram demonstrated normal left ventricle function and lung function tests revealed an increased transfer factor for CO (KCO; 107% predicted).
What is your possible diagnosis according to clinical findings and imaging?
Diffuse alveolar haemorrhage (DAH) is a lifethreatening emergency leading to respiratory failure.
DAH is caused by damage to the alveolar capillary barrier or by disorders of coagulation [1, 2]. Despite the increased risk of bleeding associated with anticoagulation, DAH is a rare complication, and there are only a few case reports describing the occurrence of DAH in patients on anticoagulation therapy. This condition is characterised by haemoptysis, falling haematocrit, respiratory failure and diffuse pulmonary infiltrates . DAH is a rapid progressive life-threatening syndrome . Early diagnosis is important in order to avoid any delay in appropriate management.
With a high suspicion of DAH, the patient was started on intravenous vitamin K. However, given that heart failure and infection were differential diagnoses he also received intravenous furosemide, glyceryl trinitrate (GTN) infusion and fluid restriction. The patient was kept in the respiratory high-dependency unit for close monitoring. In the light of a possible superimposed infection or ARDS, the patient was started on intravenous antibiotics. Finally the patient started to improve slowly before being discharged from hospital with saturations of 97% on air after a 2-week admission.
DAH is a life-threatening syndrome that needs quick intervention. A bronchoalveolar lavage would have been the definitive diagnostic tool for DAH ; unfortunately it couldn't be done because our patient was in severe respiratory failure. The major differential diagnosis included DAH, pulmonary oedema, infection and vasculitis. With hindsight and a number of normal investigations, we feel that the likely cause of this patient's presentation was DAH secondary to warfarin therapy. The diagnosis of DAH was considered as soon as the chest radiograph and initial INR blood test were performed. Despite initial intravenous vitamin K treatment the patient deteriorated and his Hb dropped whilst his inflammatory markers increased. Therefore, infection certainly could have been present, potentially as a direct consequence of DAH. As the patient was too sick, a bronchoscopy on admission was not possible; however, a complete infection screen revealed no positive bacterial growth or virology. After 2 weeks of close monitoring and treatment, the patient became clinically stable and had lung function tests which revealed a high KCO which would support the diagnosis of DAH. Other conditions that might cause an elevated KCO include obesity, asthma, polycythaemia and left-to-right shunt , but our patient did not have any of evidence of these conditions.
This case emphasises the importance of making an early diagnosis, including differentials, in order to start appropriate treatment. Despite being a rare condition, DAH should be part of the differential diagnosis when a chest radiograph demonstrates diffuse bilateral shadowing. Warfarin-induced DAH is unusual, but given that more and more patients are now on long-term anticoagulation, presentations of this nature may become more frequent.
What are the aetiologies of DAH?
- ©ERS 2012